Colorado, 2019Avalanche in Colorado, February 19, 2019
February 19, 2019 · NWS GJT · 1 event in 1 county or zone
A large avalanche released in the Temptation area in the Bear Creek drainage as a back country skier was skinning up the slopes. This avalanche occurred near the town of Telluride, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large avalanche released in the Temptation area in the Bear Creek drainage as a back country skier was skinning up the slopes. This avalanche occurred near the town of Telluride, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 3:34 AM MST, 6 hours 26 minutes earlier.
Area forecast discussion, Feb 19, 3:34 AM MST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
334 AM MST Tue Feb 19 2019
.SHORT TERM...(Today through Wednesday)
Issued at 333 AM MST Tue Feb 19 2019
The trough that sat over the Great Basin, ejecting several
moisture surges and shortwave troughs over eastern UT and western
CO the last 48 hours, will move east through eastern UT today and
western CO tonight. Another wet and snowy day is expected today
with winter weather headlines for southern CO and UT continuing
through the afternoon. As the trough moves east precipitation will
decrease from west to east. Late this evening the trough should
be approaching the Continental Divide and winds aloft will shift
to the northwest. This will bring the last of the snowfall to
northwest facing slopes overnight.
The respite from widespread snowfall will be short-lived. The
next strong trough will develop over the Pacific Northwest early
Wednesday morning and strengthen as it moves to the Great Basin
Wednesday afternoon. Clouds and snowfall will increase across the
area Wednesday afternoon in the westerly flow ahead of the
developing storm. This storm will then continue moving south as it
takes its place at the base of the dominating longwave trough
over the western U.S.
.LONG TERM...(Wednesday night through Monday)
Issued at 333 AM MST Tue Feb 19 2019
Large scale ascent will be increasing across our CWA beginning
Wednesday night as energy digs in the base of the Western trough.
Expect snow will again be falling in the really low elevations of
the Desert SW at this time with showers blossoming over our area
under the broad upglide regime. Strong...persistent and unstable
moist southerly flow should once again produce a significant
winter storm. It's no surprise then the Southern San Juan
mountains...foothills... and southern valleys should get hit hard
with storm. Seems probable that liquid amounts through this event
will be pushing .75-1 inch in this area. This would easily equate
to another foot of snow in the lower elevations with SLRs above
climo norms. Also in this flow we should expect to see lifting
waves along the CO/UT border again producing snow rates in the
1"/hr range with instability extending through the DGZ similar to
the past few days in this area. Temperatures will suffer under
this regime as well with highs staying in the 10 to 20 degree
range below normal. As this storm lifts out Saturday another
system is dropping down out of the PacNW. This system is
definitely not digging as strong as the past few storms...yet. It
has trended quite a bit deeper than this time 24 hours ago and
forecasts into early next week are looking wetter. There is a
better signal of central Pacific moisture being entrained into the
Rockies with a less amplified pattern over the EPac.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 333 AM MST Tue Feb 19 2019
Periods of snowfall with MVFR CIGS and VSBYs will continue across
the area, affecting most TAF sites through today. Mountains and
high mountain passes will remain obscured. Conditions will slowly
improve from west to east late this afternoon and continue gradual
improvement overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 PM MST this evening for COZ018-019-
022-023.
Winter Weather Advisory until 6 PM MST this evening for COZ017-
020-021.
UT...Winter Storm Warning until 6 PM MST this evening for UTZ028.
Winter Weather Advisory until 6 PM MST this evening for UTZ022.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...CCHazardous weather outlook, Feb 19, 3:15 AM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MST Tue Feb 19 2019
COZ001>014-017>023-UTZ022>025-027>029-201015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MST Tue Feb 19 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snowfall will continue across much of eastern UT and western CO
through today then decrease and move east tonight. Winter Storm
Warning and Winter Weather Advisories continue over southwest CO
and southeast UT through today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wintry weather will increase again Wednesday afternoon as the next
strong Pacific storm develops over the western U.S. Snowfall
should become widespread across the area and persist through
Saturday morning.
Snowfall will increase again Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 19, 8:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
843 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW MOAB 2SE 38.53N 109.51W
02/19/2019 M10.0 INCH GRAND UT TRAINED SPOTTER
STORM TOTAL SNOWFALL OVER 48 HOURS. 6 INCHES
IN THE LAST 24 HOURS WITH 4 INCHES REPORTED
MONDAY MORNING. TOTAL SWE: 0.61 INCHES.
&&
MDALocal storm report, Feb 19, 9:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW ARCHES NP 38.62N 109.62W
02/19/2019 M3.4 INCH GRAND UT CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Local storm report, Feb 19, 9:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW CANYONLANDS ISLAND IN S 38.46N 109.82W
02/19/2019 M4.0 INCH SAN JUAN UT CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Local storm report, Feb 19, 9:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SNOW CASTLE VALLEY 1SE 38.62N 109.39W
02/19/2019 M7.7 INCH GRAND UT CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Local storm report, Feb 19, 9:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
949 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY SNOW 5 S DURANGO 37.21N 107.87W
02/19/2019 M8.0 INCH LA PLATA CO TRAINED SPOTTER
24 HOUR SNOWFALL.
&&Local storm report, Feb 19, 9:51 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
951 AM MST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW CANYONLANDS NEEDLES DIS 38.17N 109.76W
02/19/2019 M3.0 INCH SAN JUAN UT CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Avalanche, Northwestern San Juan Mountains
- When
- February 19, 10:00 AM MST to 10:15 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A large avalanche released in the Temptation area in the Bear Creek drainage as a back country skier was skinning up the slopes. The skier was caught in the avalanche and buried under several feet of snow. The avalanche broke around 75 feet on an east-facing slope at an elevation of approximately 11,800 feet. It ran 2000 vertical feet to the valley floor. It deposited debris approximately 1000 feet long, 100 feet wide and 30 feet deep.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 19 to 20, 20191 death · 3 injured · 21 events
- Flash Flooding and Hail in Mississippi, February 19 to 22, 2019$1.7 million · 50 kt wind · 54 events
- Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019$892,000 · 19 events
- Flash Flooding and Flooding in Alabama, February 19 to 25, 201964 events
- Winter Storm and Flooding in West Virginia, February 19 to 21, 2019$38,000 · 11 events
- Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 201925 events
- Strong Wind in Alabama, February 19 to 20, 2019$25,000 · 1 event
- Winter Storm and Winter Weather in Virginia, February 19 to 21, 201919 events
- Flash Flooding and Ice Storm in Arkansas, February 19 to 20, 20191 injured · 10 events
- Winter Storm in Iowa, February 19 to 20, 201915 events
- Winter Weather in North Carolina, February 19 to 20, 201914 events
- Winter Storm and Winter Weather in Kansas, February 19, 201911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798371.